OBJECTIVE: To report a case of agranulocytosis secondary to spironolactone in a patient with cryptogenic liver disease. CASE SUMMARY: A 58-year-old Hispanic woman with cryptogenic cirrhosis was admitted to University Hospital on October 31, 1995. Laboratory data revealed a leukocyte count of 1.0 x 103/mm3 and an absolute neutrophil count (ANC) of 10 cells/mm3. Prior to treatment with spironolactone, the leukocyte count was 10.2 x 103/mm3 and ANC 8400 cells/mm3. Agranulocytosis resolved 5 days following the discontinuation of spironolactone. Results from the bone marrow biopsies before and after treatment with spironolactone suggested that agranulocytosis was caused by the drug's toxic effect on the bone marrow. DISCUSSION: Drug-induced agranulocytosis is a serious adverse effect, occurring at a rate of approximately 6.2 cases per million persons each year. In addition to the case reported here, three other reports of agranulocytosis secondary to spironolactone have been published in the literature. Several factors have been identified that may increase a patient's risk for developing agranulocytosis, including increased age, hepatic or renal impairment, drug dosage and duration, and concurrent medications. CONCLUSIONS: Agranulocytosis secondary to spironolactone is a serious potential adverse effect. Patients with risk factors for developing this adverse effect should be closely monitored since early detection and discontinuation of spironolactone can improve prognosis.
ASJC Scopus subject areas
- Pharmacology (medical)